Lipitor and Achilles tendon rupture - advice please!!!!

A message board to discuss personal experiences of Lipitor and its effects.

Lipitor and Achilles tendon rupture - advice please!!!!

Postby AndyP » Sun Nov 25, 2007 6:01 pm

Hi all,
This may be a bit long winded but please bare with me.......
6 months ago prescribed Lipitor to manage increased chol levels.......At the same time I started Lipitor I had shoulder surgery for some impingement of my rotator cuff tendon which was done via arthoscope. Although minor surgery I really struggled to recover and to this day have still got muscle/joint soreness in my shoulder. Although it is better than prior to the surgery it has taken forever to recover (Surgery May 16 07). Never had this done before but assumed part of the healing process.
On the 13th October this year I had a full rupture of my achilles tendon whilst having a hit of tennis and had surgery on 18th October so I am now nearly 6 weeks post op. I joined as a member of a fantastic injury forum for advice and to compare notes with others going through this horrible and slow healing injury. I stumbled across an article relating the use of statin drugs and the possible effects on tendons. Then the penny dropped...........After doing some quick "googling" I found this forum and joined straight away. Could I please hear from anyone out there for some advice.
After reading some of these posts I WILL NOT be taking any more Lipitor.
I have seen mention of COQ10 as a possible replacement as well as fish oil tablets. Could someone please explain the benefits of these two alternatives? I am a 38 year old male not overweight, non smoker who has a couple of beers on a weekend and is relatively active (prior to my achilles rupture!!!)
My major concerns now that I am 6 weeks post op and have been on Lipitor up until now, I am worried that I am slowing down the healing of my tendon by being on this drug. I am getting around on crutches and have aggrivated my shoulder that I had surgery on in May and my other shoulder is sore also. I am putting extra strain on my shoulders and my "good ankle" because of the crutches but have joint pain in my knees also. Put all this down to being on crutches.....but now not so sure.
Basically if anyone can give me advice about the side effects of this drug during/after taking it would be appreciated.
Prior to finding this forum I have been pretty down on myself wondering why this injury occured and why I am feeling so crap. I DO NOT want this to happen again and will do all it takes to prevent it from happening again.......endless hours on the internet forum may have saved me months and months of recovery time after reading about Lipitor and it's possible effects on the body.
As mentioned I am 6 weeks post op in which the whole time have been off work in a cast and on crutches and have not put any weight through my foot yet.........Another 8 to 10 weeks in a weight baring walking cast to try and put some pressure on my ankle in the first week of Dec.......
Hope to be off the crutches by Christmas and back at work by middle of Jan. This injury is one of the slowest to heal........I hope by taking the Lipitor up until now that I haven't been setting myself back in recovery.
Sorry if this is a bit messy to read....any advice at all would be great.
Cheers Andrew
AndyP
 
Posts: 3
Joined: Sun Nov 25, 2007 9:29 am
Location: Bacchus Marsh, Australia

Postby bucho » Mon Nov 26, 2007 9:29 pm

Your sore shoulders (especially the "good" one) and joint pain in the knees are very common statin side-effects and a definite red flag that your problems may not actually be much related to the surgery. I would think that crutches take a load OFF the knees, in which case they should be feeling better than ever, not worse.

Statins seem to be most damaging to those who are physically active. The explanation is that statins "starve" all the cells in the body, by curtailing the body's production of COQ10. Hence, any extra stress during athletic activities can push a muscle or tendon to the breakin point. I experienced numerous muscle and nerve injuries in Zocor, provoked by just moderate exercise. Those injuries took FOREVER to heal but they have healed now that I've been off Zocor for over 20 months.

Good advice for recovery can be found on this forum. You will find the same advice repeated in several places. The formula is: 1) a gradual "weening" off progressively lower doses of the statin, beginning immediately (I prefer the term "detox"); 2) Begin taking COQ10, acetyl-L-carnitine, vitamin B complex, fish oil, and other supplements in the doses recommended in this forum. While I have seen many excellent postings regarding supplements, two posters of good supplementation advice that happen to spring to my statin-damaged memory at the moment are adec, and Ray Holder.

How fortunate you are to have these side-effects forced to the foreground so soon after starting the statin. Things could have gotten a lot worse.
bucho
 
Posts: 78
Joined: Sun Aug 20, 2006 2:21 pm
Location: San Jose, CA

Postby Cat Mom2 » Sat Dec 01, 2007 9:25 pm

Less that a year off of Lipitor, I started having tendonities in my right shoulder, which I am STILL recieving treatment for 18 months off. I did nothing to hurt my shoulder and they always ask what I did to it... I always respond "I took Lipitor" and get THAT look.

I suffered with knee joint problems from week 2 on them and the entire time I was on them.. It suddenly went away within a week off of them.. That problem I researched not long ago and it fit the tendon problem I found about knees. My doctors answer to my knee problem was Celebrex... :roll: Wasn't THAT smart!??? I did not take the first one of those....
Cat Mom2
 
Posts: 250
Joined: Wed Dec 20, 2006 4:18 pm


Return to Lipitor (atorvastatin)

Who is online

Users browsing this forum: Bing [Bot] and 1 guest

cron